General information
Latest issue
Forthcoming papers
Impact factor
Guidelines for authors
License agreement

Search papers
Search references

Latest issue
Current issues
Archive issues
What is RSS

Trudy MIAN:

Personal entry:
Save password
Forgotten password?

Tr. Mat. Inst. Steklova, 2004, Volume 247, Pages 159–181 (Mi tm15)  

This article is cited in 10 scientific papers (total in 10 papers)

Sphere Eversions and Realization of Mappings

S. A. Melikhovab

a Steklov Mathematical Institute, Russian Academy of Sciences
b University of Florida

Abstract: P. M. Akhmetiev used a controlled version of the stable Hopf invariant to show that any (continuous) map $N\to M$ between stably parallelizable compact $n$-manifolds, $n\ne 1,2,3,7$, is realizable in $\mathbb R^{2n}$, i.e., the composition of $f$ with an embedding $M\subset \mathbb R^{2n}$ is $C^0$-approximable by embeddings. It has been long believed that any degree-$2$ map $S^3\to S^3$ obtained by capping off at infinity a time-symmetric (e.g., Shapiro's) sphere eversion $S^2\times I\to \mathbb R^3$ is nonrealizable in $\mathbb R^6$. We show that there exists a self-map of the Poincaré homology 3-sphere that is nonrealizable in $\mathbb R^6$, but every self-map of $S^n$ is realizable in $\mathbb R^{2n}$ for each $n>2$. The latter, together with a ten-line proof for $n=2$ due essentially to M. Yamamoto, implies that every inverse limit of $n$-spheres embeds in $\mathbb R^{2n}$ for $n>1$, which settles R. Daverman's 1990 problem. If $M$ is a closed orientable 3-manifold, we show that a map $S^3\to M$ that is nonrealizable in $\mathbb R^6$ exists if and only if $\pi _1(M)$ is finite and has even order. As a byproduct, an element of the stable stem $\Pi _3$ with nontrivial stable Hopf invariant is represented by a particularly simple immersion $S^3\looparrowright \mathbb R^4$, namely, by the composition of the universal $8$-covering over $Q^3=S^3/\{\pm 1,\pm i,\pm j,\pm k\}$ and an explicit embedding $Q^3\hookrightarrow \mathbb R^4$.

Full text: PDF file (371 kB)
References: PDF file   HTML file

English version:
Proceedings of the Steklov Institute of Mathematics, 2004, 247, 143–163

Bibliographic databases:
UDC: 515.163.6
Received in March 2004

Citation: S. A. Melikhov, “Sphere Eversions and Realization of Mappings”, Geometric topology and set theory, Collected papers. Dedicated to the 100th birthday of professor Lyudmila Vsevolodovna Keldysh, Tr. Mat. Inst. Steklova, 247, Nauka, MAIK Nauka/Inteperiodika, M., 2004, 159–181; Proc. Steklov Inst. Math., 247 (2004), 143–163

Citation in format AMSBIB
\by S.~A.~Melikhov
\paper Sphere Eversions and Realization of Mappings
\inbook Geometric topology and set theory
\bookinfo Collected papers. Dedicated to the 100th birthday of professor Lyudmila Vsevolodovna Keldysh
\serial Tr. Mat. Inst. Steklova
\yr 2004
\vol 247
\pages 159--181
\publ Nauka, MAIK Nauka/Inteperiodika
\publaddr M.
\jour Proc. Steklov Inst. Math.
\yr 2004
\vol 247
\pages 143--163

Linking options:

    SHARE: FaceBook Twitter Livejournal

    Citing articles on Google Scholar: Russian citations, English citations
    Related articles on Google Scholar: Russian articles, English articles

    This publication is cited in the following articles:
    1. P. M. Akhmet'ev, “A Remark on the Realization of Mappings of the 3-Dimensional Sphere into Itself”, Proc. Steklov Inst. Math., 247 (2004), 4–8  mathnet  mathscinet  zmath
    2. A. V. Chernavskii, “On the work of L. V. Keldysh and her seminar”, Russian Math. Surveys, 60:4 (2005), 589–614  mathnet  crossref  crossref  mathscinet  zmath  adsnasa  isi  elib  elib
    3. P. M. Akhmet'ev, “Geometric approach to stable homotopy groups of spheres. The Adams–Hopf invariants”, J. Math. Sci., 159:6 (2009), 753–760  mathnet  crossref  mathscinet  zmath
    4. Yamamoto M., “Lifting a generic map of a surface into the plane to an embedding into 4–space”, Illinois Journal of Mathematics, 51:3 (2007), 705–721  mathscinet  zmath  isi
    5. Proc. Steklov Inst. Math., 266 (2009), 142–176  mathnet  crossref  mathscinet  zmath  isi  elib
    6. Ekholm T., Takase M., “Singular Seifert surfaces and Smale invariants for a family of 3-sphere immersions”, Bull London Math Soc, 43:2 (2011), 251–266  crossref  mathscinet  zmath  isi  scopus
    7. S. A. Melikhov, “Transverse fundamental group and projected embeddings”, Proc. Steklov Inst. Math., 290:1 (2015), 155–165  mathnet  crossref  crossref  isi  elib  elib
    8. Takase M., Tanaka K., “Regular-equivalence of 2-knot diagrams and sphere eversions”, Math. Proc. Camb. Philos. Soc., 161:2 (2016), 237–246  crossref  mathscinet  zmath  isi  scopus
    9. Skopenkov A., “Stability of Intersections of Graphs in the Plane and the Van Kampen Obstruction”, Topology Appl., 240 (2018), 259–269  crossref  mathscinet  zmath  isi  scopus
    10. Rizell G.D., Golovko R., “The Stable Morse Number as a Lower Bound For the Number of Reeb Chords”, J. Symplectic Geom., 16:5 (2018), 1209–1248  crossref  mathscinet  isi
  •    . . .  Proceedings of the Steklov Institute of Mathematics
    Number of views:
    This page:326
    Full text:116

    Contact us:
     Terms of Use  Registration  Logotypes © Steklov Mathematical Institute RAS, 2020